Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

May 26, 2016Scott County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 26, 2016, 2:14 AM CDT for Scott County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2016, 2:14 AM CDT (07:14 UTC)
Expired
May 26, 2016, 3:00 AM CDT
In force
46 min
Issued by
NWS Twin Cities, MN

County Scott County, MN

The radar

The Minneapolis radar (KMPX), 17 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

565 
WWUS83 KMPX 260714
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
214 AM CDT THU MAY 26 2016

MNZ069-260800-
SCOTT-
214 AM CDT THU MAY 26 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCOTT COUNTY...

AT 214 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HELENA...OR 23
MILES NORTHWEST OF NORTHFIELD...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EDEN PRAIRIE...BURNSVILLE...SHAKOPEE...SAVAGE...PRIOR LAKE...NEW PRAGUE...
JORDAN...CREDIT RIVER...HELENA...MARYSTOWN AND ST BENEDICT.

THIS INCLUDES U.S. HIGHWAY 169 BETWEEN MILE MARKERS 96 AND 116.
 
LAT...LON 4457 9376 4470 9365 4471 9362 4473 9363
      4480 9356 4481 9343 4478 9338 4479 9333
      4470 9332 4455 9359
TIME...MOT...LOC 0714Z 227DEG 19KT 4462 9358 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 25, 10:50 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 25, 10:50 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1050 PM CDT WED MAY 25 2016

.SHORT TERM...(This evening through Thursday)
Issued at 345 PM CDT Wed May 25 2016

Tonight and Thursday...Surface analysis this afternoon puts a low
pressure center near the MN/ND/SD triple-point with a warm front
snaking east-southeastward through the Twin Cities metro into
southwestern WI and its associated cold front dropping south to the
TX/OK panhandle area. Aloft, a wobbling upper level low over the
Montana international border is slowly rotating eastward into NE
Montana while several shortwave trough axes swing around the eastern
and southern peripheries of the upper low. KMPX radar has shown a re-
firing of convection this afternoon mainly over the western WI
portion of the coverage area, the area which hadn't truly been
worked over by morning convection mainly impacting the MN portion of
the coverage area. Destabilization along and in advance of the
surface front plus plenty of low level moisture has led to this re-
development. Storms will likely last for the next few hours in this
portion of the coverage area. Much more isolated storms have also
started to develop in the MN portion of the coverage area and these
storms will likely persist so long as daytime heating is received so
will maintain the higher chances for precipitation in WI with lesser
chances in MN. Chances overall diminish through the night as the
cold front out west makes gradual progress eastward across MN and
reaches the MN/WI border by daybreak Thursday morning. Much of the
day Thursday will remain dry as the cold front stalls out just south
of the coverage area but then then front will start to gradually
lift back north by late in the day Thursday, potentially allowing
another late-afternoon firing up of convection over southern
portions of MN into far SW WI. Not looking for much tomorrow but it
does warrant 20-30 percent chance late. As for temperatures, and
particularly dewpoints, this approaching cold front will not result
in any airmass change in terms of the reduction of temperatures but
it will result in a slightly drier airmass, thus lower dewpoints
going into Thursday. In fact, whereas highs today reached the mid to
upper 70s for much of the area, highs on Thursday will climb into
the lower to middle 80s. With the elevated dewpoints in place
already, lows tonight will only drop to the upper 50s to lower 60s
and be quite muggy. In that light, there is some potential for
patchy to areas of fog but with winds around 5 knots, the low level
moisture may well manifest itself as low stratus rather than fog
through daybreak. Shortly after daybreak, the breaking of the
inversion should allow the lower level moisture to mix out and
present a mix of sun and clouds for much of the day tomorrow.

.LONG TERM...(Thursday night through Wednesday)
Issued at 345 PM CDT Wed May 25 2016

Active weather continues throughout the period as a parade of
shortwave disturbances traverse through the west/southwest flow.
While a quick glance at the 7-day forecast may give the impression
that the period is going to be a washout, that is not the case.
There will be breaks between showers/thunderstorms, but the timing
will be tricky until closer in time.

The period does however look to start off on a wet note, with both
gfs and ecmwf models ejecting a shortwave trough into the area
from the southwest low, and pushing a surface trough across the
area from Thursday night through Saturday. Much of the area could
see 1-2 inches of rain during this time frame, along with a
potential for severe weather depending on how timing with the
trough/instability plays out. Definitely bears watching.

Sunday looks to have the highest potential to be a dry day, as mid
level riding works in overhead in the wake of the trough. This
will be the case into the Memorial Day holiday, but given the
pattern, cannot go totally dry with the forecast given the threat
for isolated to widely scattered convection.

The next trough will start spreading shortwave energy into the
area on Tuesday, when higher precipitation chances have been
included.

Temperatures remain near to above normal through the middle of
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1046 PM CDT Wed May 25 2016

Overnight, we'll see showers and a few thunderstorms work through
the area so went ahead and included a mention of thunder across
most of the TAF sites. In western WI, fog will be an issue,
especially at Eau Claire. Low stratus will continue to affect
sites north of the warm front, including STC and RNH. By tomorrow
morning, the fog and stratus should dissipate and overnight precip
should be gone to the east. Expect VFR conditions tomorrow. Winds
will generally become southwest but not strong. Tomorrow night,
low clouds and precip chances will quickly fill in from the
south.

KMSP...No change from the main discussion.

/OUTLOOK FOR KMSP/
Fri...Chance MVFR. TSRA Likely. Wind SE 5-10 kts.
Sat...Chance MVFR. TSRA Likely. Wind SE 5-10 kts.
Sun...Mainly VFR. Slight chance MVFR/TSRA. Wind SW 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, May 25, 1:07 PM CDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 PM CDT WED MAY 25 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
107 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL LIFT NORTH ACROSS THE FORECAST AREA THIS
AFTERNOON...THEN ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE
THIS EVENING INTO THE EARLY MORNING HOURS. ALTHOUGH SEVERE WEATHER
POTENTIAL IS LOW...ISOLATED STRONG TO SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL OR DAMAGING WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN WILL LAST THROUGH THE MEMORIAL DAY
WEEKEND WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED. THE THREAT
FOR LOCALLY HEAVY RAINFALL AND SEVERE WEATHER WILL EXIST WITH ANY
THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH
TONIGHT.

In the hours before

Local storm report, May 26, 12:45 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1245 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     HAIL             1 SSE NICOLLET          44.27N 94.18W
05/26/2016  M1.00 INCH       NICOLLET           MN   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL REPORTED.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, May 26, 1:35 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
135 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             5 E MADELIA             44.05N 94.31W
05/26/2016  M0.75 INCH       BLUE EARTH         MN   LAW ENFORCEMENT

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, May 26, 1:45 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
145 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     HAIL             LAKE CRYSTAL            44.10N 94.22W
05/26/2016  M1.00 INCH       BLUE EARTH         MN   911 CALL CENTER

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, May 26, 2:01 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
201 AM CDT THU MAY 26 2016

MNZ076-083-084-092-093-260745-
FREEBORN-WASECA-FARIBAULT-BLUE EARTH-LE SUEUR-
201 AM CDT THU MAY 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BLUE EARTH...WASECA...
WESTERN FREEBORN...SOUTHEASTERN LE SUEUR AND FARIBAULT COUNTIES...

AT 201 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM SKYLINE TO NEAR MAPLETON TO FROST.
MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  MINNESOTA LAKE AROUND 205 AM CDT.
  EAGLE LAKE AROUND 210 AM CDT.
  PEMBERTON AROUND 215 AM CDT.
  WELLS...MADISON LAKE...MANSFIELD AND WALDORF AROUND 220 AM CDT.
  ELYSIAN AROUND 225 AM CDT.
  NEW RICHLAND...ALDEN...FREEBORN AND CONGER AROUND 230 AM CDT.
  WASECA AND WATERVILLE AROUND 235 AM CDT.
  ALBERT LEA AND HARTLAND AROUND 240 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE KIESTER...WALTERS...
MATAWAN...SMITHS MILL...BARODA...ALBERT LEA AIRPORT...ALMA CITY...WASECA
AIRPORT...BRUSH CREEK AND GREENLAND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 8.
 INTERSTATE 90 BETWEEN MILE MARKERS 122 AND 157.
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 131 AND 163.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 41 AND 55.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4350 9408 4385 9405 4416 9422 4419 9414
      4416 9405 4417 9401 4423 9401 4430 9353
      4420 9352 4395 9340 4385 9341 4384 9338
      4350 9332
TIME...MOT...LOC 0701Z 252DEG 36KT 4416 9404 4389 9393 4359 9392

BORGHOFF
Local storm report, May 26, 2:02 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
202 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND GST     2 NNW BLUE EARTH        43.66N 94.12W
05/26/2016  M55 MPH          FARIBAULT          MN   MESONET

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, May 26, 2:14 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
214 AM CDT THU MAY 26 2016

MNZ069-260800-
SCOTT-
214 AM CDT THU MAY 26 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCOTT COUNTY...

AT 214 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HELENA...OR 23
MILES NORTHWEST OF NORTHFIELD...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EDEN PRAIRIE...BURNSVILLE...SHAKOPEE...SAVAGE...PRIOR LAKE...NEW PRAGUE...
JORDAN...CREDIT RIVER...HELENA...MARYSTOWN AND ST BENEDICT.

THIS INCLUDES U.S. HIGHWAY 169 BETWEEN MILE MARKERS 96 AND 116.

LAT...LON 4457 9376 4470 9365 4471 9362 4473 9363
      4480 9356 4481 9343 4478 9338 4479 9333
      4470 9332 4455 9359
TIME...MOT...LOC 0714Z 227DEG 19KT 4462 9358

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:00 PM CDTSevere Thunderstorm WarningMPXMorrison45 min
May 25, 10:33 PM CDTSpecial Weather StatementMPXMartin42 min
May 25, 10:50 PM CDTSevere Thunderstorm WarningMPXMartin55 min
May 25, 11:20 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin55 min
May 25, 11:37 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin38 min
May 25, 11:51 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet54 min
May 26, 12:30 AM CDTSevere Thunderstorm WarningMPXNicollet45 min
May 26, 12:48 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown27 min
May 26, 1:05 AM CDTSevere Thunderstorm WarningMPXMartin, Watonwan40 min
May 26, 1:16 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Nicollet44 min
May 26, 1:38 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Nicollet24 min
May 26, 2:01 AM CDTSpecial Weather StatementMPXBlue Earth, Faribault, Waseca44 min
May 26, 3:07 AM CDTSpecial Weather StatementMPXGoodhue53 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.